Electronic Journal of Probability

Volumetric properties of the convex hull of an $n$-dimensional Brownian motion

Ronen Eldan

Full-text: Open access


Let $K$ be the convex hull of the path of a standard brownian motion $B(t)$ in $\mathbbR^n$, taken at time $0 < t < 1$. We derive formulas for the expected volume and surface area of $K$. Moreover, we show that in order to approximate $K$ by a discrete version of $K$, namely by the convex hull of a random walk attained by taking $B(t_n)$ at discrete (random) times, the number of steps that one should take in order for the volume of the difference to be relatively small is of order $n^3$. Next, we show that the distribution of facets of $K$ is in some sense scale invariant: for any given family of simplices (satisfying some compactness condition), one expects to find in this family a constant number of facets of $tK$ as $t$ approaches infinity. Finally, we discuss some possible extensions of our methods and suggest some further research.

Article information

Electron. J. Probab., Volume 19 (2014), paper no. 45, 34 pp.

Accepted: 19 May 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

This work is licensed under a Creative Commons Attribution 3.0 License.


Eldan, Ronen. Volumetric properties of the convex hull of an $n$-dimensional Brownian motion. Electron. J. Probab. 19 (2014), paper no. 45, 34 pp. doi:10.1214/EJP.v19-2571. https://projecteuclid.org/euclid.ejp/1465065687

Export citation


  • Affentranger, Fernando; Schneider, Rolf. Random projections of regular simplices. Discrete Comput. Geom. 7 (1992), no. 3, 219–226.
  • Barany, Ie. Random polytopes, convex bodies, and approximation. Stochastic geometry, 77–118, Lecture Notes in Math., 1892, Springer, Berlin, 2007.
  • Baxter, Glen. A combinatorial lemma for complex numbers. Ann. Math. Statist. 32 1961 901–904.
  • Biane, Philippe; Letac, Gérard. The mean perimeter of some random plane convex sets generated by a Brownian motion. J. Theoret. Probab. 24 (2011), no. 2, 330–341.
  • Majumdar, Satya N.; Comtet, Alain; Randon-Furling, Julien. Random convex hulls and extreme value statistics. J. Stat. Phys. 138 (2010), no. 6, 955–1009.
  • Cranston, M.; Hsu, P.; March, P. Smoothness of the convex hull of planar Brownian motion. Ann. Probab. 17 (1989), no. 1, 144–150.
  • DeBlassie, R. Dante. The first exit time of a two-dimensional symmetric stable process from a wedge. Ann. Probab. 18 (1990), no. 3, 1034–1070.
  • Donoho, David L.; Tanner, Jared. Neighborliness of randomly projected simplices in high dimensions. Proc. Natl. Acad. Sci. USA 102 (2005), no. 27, 9452–9457 (electronic).
  • Evans, Steven N. On the Hausdorff dimension of Brownian cone points. Math. Proc. Cambridge Philos. Soc. 98 (1985), no. 2, 343–353.
  • El Bachir, M.: L'enveloppe convexe du mouvement Brownien. phPh.D. thesis, Université Paul Sabatier, Toulouse, France 1983.
  • Eldan, Ronen. Extremal points of high-dimensional random walks and mixing times of a Brownian motion on the sphere. Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 1, 95–110.
  • Fleury, B. Poincaré inequality in mean value for Gaussian polytopes. Probab. Theory Related Fields 152 (2012), no. 1-2, 141–178.
  • Gao, F.; Vitale, R. A. Intrinsic volumes of the Brownian motion body. Discrete Comput. Geom. 26 (2001), no. 1, 41–50.
  • Hug, Daniel; Reitzner, Matthias. Gaussian polytopes: variances and limit theorems. Adv. in Appl. Probab. 37 (2005), no. 2, 297–320.
  • Kabluchko, Z. and Zaporozhets, D.: Intrinsic volumes of Sobolev Balls. phPreprint (2014).
  • Kinney, J. R. Convex hull of Brownian motion in $d$-dimensions. Israel J. Math. 4 1966 139–143.
  • Klartag, Bo'az; Kozma, Gady. On the hyperplane conjecture for random convex sets. Israel J. Math. 170 (2009), 253–268.
  • Kampf, Jurgen; Last, Gunter; Molchanov, Ilya. On the convex hull of symmetric stable processes. Proc. Amer. Math. Soc. 140 (2012), no. 7, 2527–2535.
  • Mörters, Peter; Peres, Yuval. Brownian motion. With an appendix by Oded Schramm and Wendelin Werner. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, 2010. xii+403 pp. ISBN: 978-0-521-76018-8.
  • Shorack, Galen R.; Wellner, Jon A. Empirical processes with applications to statistics. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. xxxviii+938 pp. ISBN: 0-471-86725-X.
  • Reitzner, Matthias. Random polytopes. New perspectives in stochastic geometry, 45–76, Oxford Univ. Press, Oxford, 2010.
  • Schneider, Rolf. Recent results on random polytopes. Boll. Unione Mat. Ital. (9) 1 (2008), no. 1, 17–39.
  • Schneider, Rolf; Weil, Wolfgang. Stochastic and integral geometry. Probability and its Applications (New York). Springer-Verlag, Berlin, 2008. xii+693 pp. ISBN: 978-3-540-78858-4.
  • Takács, L.: Expected perimeter length. phAmer. Math. Monthly 87 (1980), 14–17.
  • Tsirelson, B. S. A geometric approach to maximum likelihood estimation for an infinite-dimensional Gaussian location. II. (Russian) Teor. Veroyatnost. i Primenen. 30 (1985), no. 4, 772–779.